New Mexico, 2018

Drought in New Mexico, May 1 to 31, 2018

May 1 to 31, 2018 · NWS ABQ · 40 events in 40 counties and zones

Widespread severe to extreme drought conditions at the end of April 2018 continued through May 2018. Severe drought expanded to nearly 90 percent of the state, of which 60 percent was deemed extreme drought or worse.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Widespread severe to extreme drought conditions at the end of April 2018 continued through May 2018. Severe drought expanded to nearly 90 percent of the state, of which 60 percent was deemed extreme drought or worse. Exceptional drought expanded to 18 percent of New Mexico. Spring runoff was nearly nonexistent at most river gages after record low snowpack at several key SNOTEL locations. Precipitation across central and western New Mexico was well below normal and temperatures were above normal. Spotty showers and thunderstorms impacted central and western New Mexico on a couple days however precipitation amounts were just a drop in the bucket compared to long-term deficits. Several back door frontal boundaries brought much needed showers and thunderstorms to parts of eastern New Mexico. Some areas of eastern New Mexico picked up between one and four inches of rainfall in May, along with a few bouts of severe hail and high winds. Some minor improvements were made to drought conditions along the Texas border. Periodic red flag conditions impacted nearly all of New Mexico during May 2018 which aided several new fire starts. The Buzzard Fire in western Catron County grew to over 30,000 acres after a hunter left a campfire abandoned. Nearly the entire state was in stage two fire restrictions and the entire Santa Fe National Forest was closed at the end of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Apr 30, 11:04 PM MST, 56 minutes earlier.

Area forecast discussion, Apr 30, 11:04 PM MST, 56 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1204 AM MDT Tue May 1 2018

.AVIATION...
06Z TAF CYCLE
VFR conditions prevail and are forecast to persist, except across the
far east central/southeast plains where gulf moisture will make a run
overnight and may result in MVFR cigs near KROW and KTCC. Gusty
southwest winds are forecast once again Tuesday afternoon/evening.

11

&&

.PREV DISCUSSION...237 PM MDT Mon Apr 30 2018...
.SYNOPSIS...
Southwest flow aloft to dominate through Tuesday with surface low
pressure over southeast CO. This will result in breezy to windy and
warm conditions. Energy behind an upper low over ID will deepen as it
dives south into southern CA and closes off late Tuesday. The low
will then gradually move east to northeast, bringing in moisture for
NM. The west and north central areas will benefit the most with
showers and thunderstorms and northern mountain snow. The storm will
lift away from NM late in the week, with a dry and pleasant weekend
shaping up.

&&

.DISCUSSION...
Drier has moved into most of NM today with sunshine returning except
on the eastern plains. Breezy to windy conditions are noted, most
widespread in the northeast where the wind advisory will go until 8
pm MDT. Tonight will be clear to partly cloudy and comfortable.

Widespread breezy to windy conditions Tuesday with more critical fire
weather concerns. Cant rule out a high based shower west of the
Divide but not currently in the forecast.

We will begin to see showers and thunderstorms Tuesday evening over
the west as a storm from southern CA moves slowly toward us.
Precipitation will become rather widespread Wednesday and Wednesday
night over west through north central areas. Wet snow could
accumulate a few inches above 9K feet. Critical fire weather
conditions will be relegated to the east Wednesday.

The storm will lift northeast for the end of the week, but a
lingering trough of low pressere will keep precipitation chances
going for the northern mountains. Meanwhile winds will be less
Thursday and Friday while highs are mostly below normal. The weekend
is looking nice with dry and milder weather, and light winds!

CHJ

&&

.FIRE WEATHER...

...RED FLAG WARNING THROUGH THIS EVENING OVER MUCH OF WESTERN AND
CENTRAL NEW MEXICO...
...RED FLAG WARNING TUESDAY OVER MUCH SOUTHERN AND EASTERN NEW
MEXICO...
...FIRE WEATHER WATCH WEDNESDAY OVER MUCH OF EASTERN NEW MEXICO...

Critical fire weather continues through Wednesday each afternoon,
subsiding by the end of the week and this weekend. Today, high
clouds have cleared across western NM, and will clear across eastern
NM by late afternoon and evening. The threat of severe weather has
shifted into TX as drier air has pushed the dry-line out NM. SW flow
will remain aloft Tue, with MixHgts falling to around 8-10k ft
across the state, higher over the far NW. Overnight RH recovery will
be rather poor for most except the far east around Clovis and
Portales. MinRHs will again fall to near or below critical areawide
with critical fire weather again for most of southern and eastern
NM. Highs will be a few degrees lower Tue across the west as an
upper low approaches the region from the west. Haines6 will be
limited to portions of the Sangre's Tue, with spotty Haines6 across
the eastern plains Wed.

Overnight RH recoveries will be much better across the far west Wed
morning as the upper low gets closer. Wed's highs fall 10-15F below
normal, although winds will remain breezy to windy for the SW Mtns
Wed afternoon. Another round of critical is expected for eastern NM,
where above normal temps and strong SW winds remain. The chances for
critical fire weather in FWZ106-107 over the east-central plains and
middle RGV are iffy at this time and depend on the timing of the
aforementioned upper low. It is likely there will at least be a
couple of hours of critical in the early afternoon, however high
cloud cover through the morning will limit how high temps and how
low RHs get that day. Highs 5-10F below normal are also expected for
FWZ106-107, so have foregone issuing a Fire Weather Watch there for
Wed at this time. If the upper low trends slower, this could change.

The fire weather pattern changes in a beneficial way late Wed into
Thu as the upper low opens to a trough and brings spotty wetting
precip. to western and northern NM. In fact, a dusting to a few
inches of snow are possible atop the western and northern high
terrain by Thu morning. Thu will see light winds and calm skies,
with lingering precip. over the northern mtns diminishing. The GFS
has come into much better agreement with the ECMWF long term and
shows a calmer, drier pattern for Fri and into the weekend. A weak
surge of moisture may make its way into far southern and eastern NM
behind a backdoor front and southerly flow by Sat, which will help
RH recoveries.

24

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 8 PM MDT Tuesday for the following
zones... NMZ103-104-106>109.

Fire Weather Watch from Wednesday afternoon through Wednesday
evening for the following zones... NMZ104-108.

&&

28
Hazardous weather outlook, Apr 30, 3:13 AM MST, 20 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
413 AM MDT Mon Apr 30 2018

NMZ501>540-011100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
413 AM MDT Mon Apr 30 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A red flag warning is in effect late this morning through early this
evening for most of central and northern New Mexico, where low
humidities combined with strong winds will create critical fire
weather conditions. A wind advisory is in effect this afternoon
through early evening for the far northeast highlands, Johnson Mesa,
Raton Ridge and the northeast plains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A fire weather watch is in effect for the Middle Rio Grande valley
and areas along and east of the central mountains Tuesday afternoon
through early evening due to strong winds and low humidity. Critical
fire conditions will likely develop across the eastern plains
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

28

Event by event

40 drought. Local standard time, as filed.

Drought, West Central Plateau

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April deteriorated to exceptional drought on May 15, 2018 for areas around Gallup.

Drought, Curry County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April continued through May 2018. Minor improvements were made across eastern portions of Curry County.

Drought, Quay County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April continued through May 2018. Minor improvements were made across eastern portions of Quay County.

Drought, Union County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from April continued through May 2018.

Drought, San Francisco River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
San Francisco River Valley forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April continued through May 2018.

Drought, Northwest Plateau

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from April continued through May 2018.

Drought, Far Northwest Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from April continued through May 2018.

Drought, Chuska Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from April continued through May 2018.

Drought, Northwest Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April deteriorated to exceptional drought on May 15, 2018.

Drought, West Central Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
West Central Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from April deteriorated to extreme drought on May 8, 2018.

Drought, Southwest Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwest Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions over western Catron County from April expanded to all of the southwest mountains through May 2018.

Drought, West Central Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
West Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from April deteriorated to extreme drought on May 8, 2018.

Drought, San Juan Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
San Juan Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April deteriorated to exceptional drought on May 15, 2018.

Drought, Jemez Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Jemez Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April deteriorated to exceptional drought on May 15, 2018. Several small wildfires started in the Jemez Mountains. The Santa Fe National Forest was closed at the end of May.

Drought, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April deteriorated to exceptional drought on May 1, 2018.

Drought, West Slopes of the Sangre de Cristo Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
West Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April deteriorated to exceptional drought on May 1, 2018. Several small wildfires started along the west slopes of the Sangre de Cristo Mountains. The Santa Fe National Forest was closed at the end of May.

Drought, Southern Sangre de Cristo Mountains Above 9500 Feet

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April deteriorated to exceptional drought on May 15, 2018. The Santa Fe National Forest was closed at the end of May.

Drought, East Slopes of the Sangre de Cristo Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
East Slopes of the Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from April continued through May 2018.

Drought, Upper Rio Grande Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April deteriorated to exceptional drought on May 15, 2018.

Drought, Lower Chama River Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Lower Chama River Valley forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April deteriorated to exceptional drought on May 15, 2018.

Drought, Sandia/Manzano Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from April deteriorated to extreme drought on May 8, 2018.

Drought, Albuquerque Metro Area

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Drought Monitor

Severe drought conditions from April deteriorated to extreme drought on May 8, 2018.

Drought, Lower Rio Grande Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Lower Rio Grande Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from April deteriorated to extreme drought on May 29, 2018.

Drought, Raton Ridge/Johnson Mesa

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from April continued through May 2018.

Drought, Far Northeast Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from April continued through May 2018.

Drought, Northeast Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from April continued through May 2018.

Drought, Central Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from April deteriorated to extreme drought on May 8, 2018.

Drought, Estancia Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from April deteriorated to extreme drought on May 8, 2018.

Drought, Harding County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Drought Monitor

Exceptional drought conditions from April over parts of the county improved to extreme drought on May 29, 2018.

Drought, Eastern San Miguel County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April continued through May 2018.

Drought, Guadalupe County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April continued through May 2018.

Drought, Roosevelt County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April continued through May 2018.

Drought, Santa Fe Metro Area

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April continued through May 2018.

Drought, Upper Tularosa Valley

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Drought Monitor

Severe drought conditions from April continued through May 2018.

Drought, De Baca County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April continued through May 2018.

Drought, South Central Highlands

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Drought Monitor

Severe drought conditions from April deteriorated to extreme drought on May 15, 2018.

Drought, Chaves County Plains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April continued through May 2018.

Drought, Eastern Lincoln County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Drought Monitor

Extreme drought conditions from April continued through May 2018.

Drought, South Central Mountains

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Drought Monitor

Severe drought conditions from April deteriorated to extreme drought on May 15, 2018.

Drought, Southwest Chaves County

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Drought Monitor

Severe drought conditions were declared on May 15, 2018.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748880, 748882, 748883, 748885, 748886, 748889, 748891, 748892, 748893, 748895, 748897, 748899, 748900, 748902, 748903, 748905, 748907, 748908, 748910, 748911, 748912, 748915, 748917, 748918, 748919, 748920, 748921, 748922, 748924, 748925, 748926, 748927, 748929, 748930, 748931, 748932, 748934, 748935, 748936, 748937.